Background: Complementary and alternative medicine is often used by patients with malignant glioma. Although several interactions of various alternative agents with chemotherapy are known, none has been described for temozolomide so far.
Case presentation: We report the case of severe liver toxicity with jaundice during radiochemotherapy with temozolomide likely due to interaction with a popular Chinese herbal formula after surgery for glioblastoma. After cessation of the herbal formula as well as the chemotherapy liver enzymes slowly normalized. Due to tumor progression the patient was retreated with temozolomide for 5 cycles without toxicity. Because of further progression combination treatment of bevacizumab and irinotecan was started and again no liver toxicity was observed.
Conclusions: We conclude that the observed toxicity with jaundice was probably caused by an interaction of this popular Chinese formula and temozolomide. This is the first report about a relevant interaction of temozolomide and any herbal formula.